Skip

Stopping Birth Control, Mid-Pack
July 28, 2008 11:11 AM   Subscribe

Can I stop taking my birth control pill mid-pack?

I'm having a ton of horrible side effects related to my birth control pill, and cannot fathom taking another pill, even though I've only taken a week's worth of active pills. (my second cycle on the pill). I've searched the net and found lots of contradicting information.

Is there any chance of me getting pregnant if I stop the pill, as long as we use condoms from here on out? Would any unprotected sex this past weekend be dangerous?
posted by roomthreeseventeen to Health & Fitness (20 answers total)
 
For many women, they need to take about 3 months worth of pills to really adjust. Also, if you having side affects you don't like, you should go see your doctor and have them put you on another type of pill. They can find a better brand of pill based on your side affects. This is pretty common.

If you stop mid cycle, you'll likely get your period pretty shortly afterward.

You'll probably be fine as long as you continue to use condoms.

I'm not a doctor, blah blah blah...
posted by All.star at 11:25 AM on July 28, 2008


Yes, there is always a chance that you can get pregnant if you stop the pill, especially if you have only taken it for a month or two. Using a condom negates the chance but does not completely eliminate it.

You can stop the pill any time but be prepared for side effects like breakthrough bleeding or spotting.

If you don't know when you ovulate there is no way to tell when you cannot get pregnant. If you keep track of your basal body temp, you can determine when you ovulate. Lots of women use this method to maximize chances of getting pregnant, but it's equally effective to determine when you are not likely to get pregnant.
posted by FergieBelle at 11:26 AM on July 28, 2008


Nope - you're fine. Continue using an alternative form of contraception (you mention condoms).
posted by Coffeemate at 11:26 AM on July 28, 2008


FergieBelle, of course I can't retroactively use a condom yesterday. That was my main concern.
posted by roomthreeseventeen at 11:31 AM on July 28, 2008


So, in other words, you stopped taking the pill but have already had unprotected sex?
posted by Miko at 11:35 AM on July 28, 2008


1. The pills stop ovulation
2. Sperm can live in the female reproductive tract for up to 7 days (to be absolutely safe)
3. If ovulation occurs in the presence of sperm there is a chance that you'll get pregnant

Conclusion:
To safely get off the pill, try to stomach it for 7 more days. ^^
posted by Xianny at 11:36 AM on July 28, 2008 [1 favorite]


Or, in still other words, you had sex since yesterday's pill, but did not take a pill today?

One ground rule is that there is always some small chance of becoming pregnant, even with the pill and/or condoms. If you dropped the recommended backup method after the first month, and have not taken today's pill at today's time, then yes, your risk of getting pregnant is higher than if you had taken the pill. It is still very small, though. No one here will be able to tell you definitively whether you will or won't get pregnant - only that you could, though it's unlikely. Bottom line? Call your prescribing gynecologist and describe your problems with the pill, tell her what you did, and ask what to do.
posted by Miko at 11:38 AM on July 28, 2008 [1 favorite]


Miko, took a pill this morning, but don't want to take another.
posted by roomthreeseventeen at 11:41 AM on July 28, 2008


Oh and I forgot: use a condom for those 7 days.
posted by Xianny at 11:41 AM on July 28, 2008


I know you say you want to stop right away and can't fathom continuing, but just in case you don't want to give up just yet:

I had horrible side effects for the first two months on the pill, then they went away, and I've been on the pill for almost nine years without complaint! The pill has been really great for me -- it was just those first (awful) two months that I had to get through.

Also, my younger sister also experienced bad side effects (mostly nausea) but she found that they went away completely when she started taking the pill at night (right before bed) rather than first thing in the morning. I don't know why this worked, but I have heard of it working for other women too. Maybe worth a shot?
posted by Tren at 11:42 AM on July 28, 2008


Yeah, I also had horrible pill side effects when I started taking it. I was like, an emotional, nauseous mess, but after a couple of months things settled down, and I have been on it for years now without any problems. (It wasn't a time of day thing for me, I took them at night and I was still a wreck.) If you stick it out for this month (which I would recommend doing, if your hormones are already messed up, then suddenly stopping the pill mid-cycle will probably not help!), you might find things get better.
posted by SoftRain at 12:00 PM on July 28, 2008


Call your doctor. I was on a horrible pill and my OBGYN said that not only could I ditch it, I could switch to another pill midcycle. It worked for me, but it's something that needs a doctor's supervision. The other pill did not make me cry all the time.
posted by melissam at 12:56 PM on July 28, 2008 [1 favorite]


Although it's similar to the pill, have you tried going to your local Planned Parenthood or similar clinic for a "morning after" pill? It's good backup plan anyways, when something goes wrong (like a condom breaking), with the ones I've used (Plan B) you only need to take doses and they are effective up to 72 hours after sex. Though the sooner, the better. Yes there will be side effects, but probably more short lived than with standard birth control.

Plus you can get many of these pills without a prescription in many places (behind the counter).
posted by deinemutti at 1:35 PM on July 28, 2008


*2 doses of Plan B
posted by deinemutti at 1:38 PM on July 28, 2008


I quit the Pill midcycle when I left them at home on a vacation. My Pill experience was crap. Four years of no sexual desire didn't bother me until I went off of it and realized how much better I feel with a sex drive. However, I was told by my OBGYN that a different pill could have changed that. Get your buns back to the GYN office and talk it over.
posted by Foam Pants at 1:49 PM on July 28, 2008 [1 favorite]


Be forewarned that if you had a bad reaction to birth control, you may have a similar (or worse) reaction to the morning after pill. It's basically the same stuff. Might wanna talk to a doctor?
posted by meta_eli at 3:45 PM on July 28, 2008


Nthing talk to your doctor, and that s/he may advise you to stick it out. That's what my doctor said when I was in the same situation, and after about a week and a half I was fine. Your body really does need time to adjust, and if you stop now and switch to another pill you just might start the unpleasant adjustment period all over again.
posted by doift at 4:02 PM on July 28, 2008


Doctor's always advise you to stay on the pill, no matter how much they complain. I don't fully understand why. I am a lesbian and they still advise me to stay on the pill! They are obsessed with the 28 day cycle. I got off the pill 5 years ago and it took a full year for me to get my period back. Of course everyone is different. I would advise always using a condom even if you are on the pill.....the pill does not protect against everything.
posted by pleasantries at 6:14 PM on July 28, 2008


Spoke to my OB/GYN tonight, who told me to get off the pills. Thanks for the advice all.
posted by roomthreeseventeen at 6:39 PM on July 28, 2008


Doctor's always advise you to stay on the pill, no matter how much they complain. I don't fully understand why.

Not sure why others' docs are choosing to recommend it, but mine is pretty serious that I take mine because of the additional protection against ovarian cancer, which two of my relatives have died of.
posted by Miko at 7:41 PM on July 28, 2008


« Older I'm in Toronto. A bike I want ...   |  Ear piercing in Columbus, Ohio... Newer »
This thread is closed to new comments.


Post